Alert archive / California / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Los Angeles, CA

January 2, 2006Santa Barbara County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 2, 2006, 1:21 AM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 2, 2006, 1:21 AM PST (09:21 UTC)
Expired
Jan 2, 2006, 7:15 AM PST
In force
6 hr
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Santa Barbara County, CA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
532 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 020925
FFWLOX
CAC083-021515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OXNARD CA
121 AM PST MON JAN 2 2006

THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 715 AM PST

* AT 113 AM PST...MODERATE RAINFALL WAS REPORTED OVER THE GAVIOTA 
BURN AREA...WHICH HAS ALREADY RECEIVED OVER TWO INCHES OF RAIN 
DURING THE PAST SIX HOURS.

* RAINFALL IS EXPECTED TO INCREASE IN INTENSITY DURING THE NEXT 
SEVERAL HOURS.

RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE
ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND
CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD
RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED.

IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS
FLOWS IN THE GAVIOTA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY
THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 101 NEAR GAVIOTA STATE BEACH
AND THE GAVIOTA PASS.

LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026

$$

RAT/RORKE

MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT
HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 
WGUS76 KLOX 021204
FFSLOX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OXNARD CA
405 AM PST MON JAN 2 2006

CAC083-021515-
SANTA BARBARA CA-
405 AM PST MON JAN 2 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PST FOR THE 
GAVIOTA BURN AREA IN SOUTHWESTERN SANTA BARBARA COUNTY...

AT 342 AM PST...AUTOMATED RAIN GAUGES INDICATED ONLY LIGHT RAIN 
FALLING OVER THE GAVIOTA BURN AREA. HOWEVER...DOPPLER RADAR 
INDICATED A DEVELOPING BAND OF MODERATE TO HEAVY RAINFALL 
DEVELOPING OFF THE CENTRAL COAST. THIS BAND IS MOVING TO THE EAST 
NORTHEAST...BUT THE SOUTH END OF THE BAND IS EXPECTED TO MOVE OVER 
THE GAVIOTA BURN AREA BETWEEN 5 AM AND 6 AM. HOURLY RAINFALL RATES 
WITH THIS BAND COULD RANGE BETWEEN ONE HALF AND ONE INCH OR POSSIBLY 
EVEN HIGHER. WITH THE AREA ALREADY RECEIVING OVER TWO INCHES OF 
RAINFALL SINCE MIDNIGHT...ANY INTENSE RAINFALL WILL LIKELY PRODUCE 
MUD AND DEBRIS FLOWS NEAR THE GAVIOTA BURN AREA. THEREFORE...THE
FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 715 AM.

LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026

$$

RAT/RORKE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 9:40 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Jan 1, 9:40 PM PST, 3 hours 41 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
940 PM PST SUN JAN 1 2006

.SHORT TERM...
SYNOPTIC SITUATION HAS AN UPPER LEVEL TROUGH EXTENDING NORTH SOUTH
AROUND 122 DEG WEST...OR ABOUT 700 NM WEST OF POINT CONCEPTION. IN
24 HOURS...THIS TROUGH MOVES THROUGH CENTRAL AND SOUTHERN CALIFORNIA
TO THE CA-AZ BORDER. AHEAD OF THIS TROUGH...PLUME OF TROPICAL
MOISTURE EXTENDS FROM NEAR POINT CONCEPTION AND EXTENDS SEVERAL
HUNDRED MILES TO THE SOUTHWEST. PRECIPITABLE WATER CONTENT OF THIS
PLUME RANGES FROM 1.25 TO 1.50 INCHES.

EARLIER TODAY...A WARM FRONTAL SYSTEM MOVED THROUGH THE REGION
PRODUCING WIDESPREAD 1 TO 2 INCHES OF RAIN IN SLO AND SBA COUNTIES.
LOWER 12 HOUR ACCUMULATIONS FELL IN THE EASTERN PORTIONS OF THE
REGION WITH AROUND A QUARTER INCH COMMON IN THE LA BASIN WITH HIGHER
AMOUNTS OF 1 TO 1.4 INCHES OVER THE HIGHER TERRAIN OF VENTURA COUNTY.
THIS RAIN HAS SERVED TO FILL STREAMS AND WET GROUND SURFACES SUCH
THAT ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE SERIOUS FLOODING.
THUS THERE ARE A NUMBER OF FLOOD ADVISORIES AND WATCHES IN EFFECT.

AT THE PRESENT TIME...MOSTLY LIGHT RAIN IS FALLING OVER THE REGION
WITH SPOTTY SHOWERS OVER MOST OF LA AND VEN COUNTIES...WITH RAIN
BECOMING MORE WIDESPREAD OVER SBA AND SLO COUNTIES. CURRENT RADAR
SHOWS SOME MODERATE RAINS FALLING OVER SLO AND WESTERN SBA COUNTIES.
THESE SPECIFIC RAINS PROMPTED THE RECENT ISSUANCE OF THE URBAN AND
SMALL STREAM ADVISORIES FOR THE CENTRAL COAST.

THIS STORM HAS THE POTENTIAL TO BRING EXCESSIVE RAINFALL TO MUCH OF
THE AREA. TONIGHT...THE FOCUS FOR THE HEAVIEST RAINS WILL BE THE
CENTRAL COAST...SLO COUNTY AND WESTERN SBA COUNTY...DUE TO THE
APPROACHING COLD FRONT. HOWEVER...SOUTH OF POINT CONCEPTION...SINCE
THE WARM FRONT HAS MOVED NORTH OF THE EAST-WEST MOUNTAINS...THE
OROGRAPHIC INFLUENCE WILL BE SOMEWHAT REDUCED...AND SO WILL THE
RESULTING RAINFALL ACCUMULATIONS. HOWEVER...LATE TONIGHT AND EARLY
ON MONDAY...THE COLD FRONT WILL BEGIN ADVANCING EAST FROM POINT
CONCEPTION WITH VERY INTENSE RAINS AND THUNDERSTORMS AHEAD OF IT.
THUS...THE HEAVIEST RAINS OVER VENTURA AND LOS ANGELES COUNTIES ARE
NOT EXPECTED TO BEGIN UNTIL THE MORNING HOURS JUST AFTER SUNRISE.

RAINFALL AMOUNTS ON MONDAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES
IN MOST COASTAL AND VALLEY AREAS...WITH LOCAL AMOUNTS UP TO 5 INCHES
EXPECTED ACROSS THE SANTA BARBARA COUNTY SOUTH COAST AND VENTURA
COUNTY COASTAL/VALLEY AREAS. FOOTHILL AND MOUNTAIN AREAS ARE
GENERALLY EXPECTED TO RECEIVE BETWEEN 4 AND 8 INCHES...WITH LOCALLY
HIGHER AMOUNTS IN EXCESS OF 10 INCHES POSSIBLE IN THE SANTA YNEZ
RANGE AND VENTURA COUNTY MOUNTAINS. THERE WILL BE A STRONG POTENTIAL
FOR VERY INTENSE RAINFALL RATES WITH THE PASSAGE OF THE MAIN FRONTAL
SYSTEM...WITH 1 TO 1.5 INCHES PER HOUR POSSIBLE DURING THE PEAK OF
THE EVENT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS BOTH TONIGHT
ON THE CENTRAL COAST AND TOMORROW ALONG THE SOUTHERN PORTIONS OF THE
REGION. WITH THESE INTENSE RAINFALLS...THERE EXISTS THE POTENTIAL
FOR SIGNIFICANT FLOODING...ESPECIALLY OVER THE MOST RECENTLY BURNED
AREAS OF VENTURA AND LOS ANGELES COUNTIES. THUS...A FLASH FLOOD
WATCHES HAVE BEEN ISSUED FOR ALL BURN AREAS AND MAJOR PORTIONS OF
THE REGION WHICH CURRENTLY INCLUDES THE SOUTH COAST OF SBA COUNTY...
THE SANTA CLARITA VALLEY...AND ALL MOUNTAINS OF SBA...VEN AND LA
COUNTIES. THE HEAVIES SHOWERS ALONG THE SOUTH COAST SHOULD OCCUR
DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH SHOWERS AND
THUNDERSTORMS ENDING FROM THE WEST DURING THE EVENING HOURS

SNOW LEVELS WILL BE ABOVE 7000 FEET FOR THE HEAVIEST PORTION OF THE
STORM. SNOW LEVEL WILL FALL TO 6000 FEET LATE MONDAY AFTER THE BULK
OF THE PRECIPITATION HAS ENDED. STILL THE HIGHEST PEAKS COULD SEE A
COUPLE FEET OF SNOW.

HIGH WINDS ARE ALREADY OCCURRING WITH THIS SYSTEM. WINDS IN THE
MOUNTAINS ARE ALREADY GUSTING TO OVER 50 MPH AT CAMP 9 AND WINDS OF
35 TO 50 MPH ARE MORE WIDESPREAD OVER ALL MOUNTAINS. IT IS ALSO VERY
WINDY ALONG THE CENTRAL COAST WITH WINDS OF 45 MPH AT VANDENBERG AFB
AND 30 MPH AT DAVIS PEAK SOUTH OF MORRO BAY. WINDS ARE EXPECTED TO
INCREASE AND BECOME MORE WIDESPREAD OVERNIGHT. WIND WARNINGS HAVE
BEEN ISSUED FOR THE CENTRAL COAST AND ALL THE MOUNTAINS OF SOUTHERN
CALIFORNIA. WIND ADVISORIES ARE ANTICIPATED FOR THE SOUTH COASTAL
PORTIONS OF SBA...VEN AND LA COUNTIES LATER TONIGHT.

.LONG TERM (TUE-SUN)...DRY WEATHER EXPECTED DURING THIS PERIOD WITH
TEMPS WARMING UP NICELY. HIGHS SHOULD PEAK OUT IN THE UPPER 70S TO
NEAR 80 WED-FRI BEFORE DROPPING A FEW DEGREES OVER THE WEEKEND.

&&

.AVIATION...RAIN HAS WEAKENED FROM KSBA TO KLGB. HEAVIER RAIN WILL
HOLD OFF TIL 11Z-12Z TIME FRAME. CIGS AND VIS WILL BE JUMPING ALL
AROUND UNTIL THE COLD FRONT ARRIVES. IN GENERAL MVFR CIG/VIS WITH
PERIODS OF IFR UNTIL 12Z THEN IFR TO LIFR CONDS WITH HEAVY RAIN.

KLAX WINDS WILL BE OUT OF THE EAST UNTIL MONDAY AFTERNOON. AFTER 12Z
EAST WINDS WILL INCREASE TO 20 TO 30 KT WITH 40KT GUSTS POSSIBLE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
FLOOD ADVISORY (SEE LAXFLSLOX).
GALE WARNING (SEE LAXCWFLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX).

&&

PUBLIC...DANIELSON
AVIATION...RORKE
Hazardous weather outlook, Jan 1, 12:45 PM PST, 12 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1245 PM PST SUN JAN 1 2006

CAZ034>041-044>047-051>054-059-087-088-021400-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
1245 PM PST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A VERY DANGEROUS PACIFIC STORM WILL IMPACT SOUTHERN CALIFORNIA LATER
THIS AFTERNOON. DURING THE EVENING RAIN WILL BECOME HEAVY AT TIMES
AND THE SOUTH WINDS WILL INCREASE TO ADVISORY LEVELS.

THE SEAS WILL ALSO BE ESPECIALLY DANGEROUS. GALE FORCE WINDS...6 TO
8 FOOT WIND WAVES...AND SWELLS WELL IN EXCESS OF 10 FEET WILL MAKE
CONDITIONS HAZARDOUS FOR ALL BUT THE LARGEST SURFACE VESSELS. SMALL
CRAFT SHOULD STAY IN SAFE HARBORS. SURF IN EXCESS OF 10 FEET WILL
CREATE HAZARDOUS CONDITIONS ON THE BEACHES AND EXTREME RIP CURRENTS
ARE LIKELY.

* HIGH WIND WARNING............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A HUGE DANGEROUS STORM WILL RAGE MONDAY. INTENSE RAIN WILL LIKELY
CAUSE FLASH FLOODING. WINDS IN THE COASTS AND VALLEYS WILL APPROACH
30 MPH AND MAY BE STRONGER WHILE THE MOUNTAINS COULD SEE GUSTS IN
EXCESS OF 70 MPH. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS.

THE SEAS WILL ALSO BE ESPECIALLY DANGEROUS. GALE FORCE WINDS...6 TO
8 FOOT WIND WAVES...AND SWELLS WELL IN EXCESS OF 10 FEET WILL MAKE
CONDITIONS HAZARDOUS FOR ALL BUT THE LARGEST SURFACE VESSELS. SMALL
CRAFT SHOULD STAY IN SAFE HARBORS. SURF IN EXCESS OF 10 FEET WILL
CREATE HAZARDOUS CONDITIONS ON THE BEACHES AND EXTREME RIP CURRENTS
ARE LIKELY.

* HIGH WIND WARNING............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* GALE WARNING...............SEE FZUS56 KLOX - CWFLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

TUESDAY...HIGH SURF WILL CREATE HAZARDOUS CONDITIONS ON THE BEACHES
AND STRONG RIP CURRENTS ARE LIKELY.

WEDNESDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS FORECAST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 2:28 AM PSTMarine Weather StatementLOX22 days
Jan 2, 5:37 AM PSTWind AdvisoryLOX103 min
Jan 2, 7:15 AM PSTFlash Flood WarningLOXSanta Barbara3 hr
Jan 2, 7:20 AM PSTWind AdvisoryLOXLos Angeles, Santa Barbara9 hr
Jan 2, 9:40 AM PSTFlash Flood WarningLOXLos Angeles4 hr
Jan 2, 11:45 AM PSTSevere Thunderstorm WarningLOXLos Angeles20 min

Nearby

Flash Flood Warnings in California, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.